Skip Page Header

Home > National Poisons Information Centre (NPIC) 2010 report.

Nelson, Mairea (2011) National Poisons Information Centre (NPIC) 2010 report. Drugnet Ireland , Issue 39, Autumn 2011 , pp. 24-25.

[img] PDF (Drugnet Ireland 39) - Published Version

According to its annual report,1 NPIC received 11,589 enquiries in 2010, a decrease of 1.6% from 2009. Of these, 1,904 were dealt with by the UK National Poisons Information Service and are not included in the analysis presented in this report. Of the 9,685 calls answered by NPIC, 9,330 (96.3%) were about human toxicology. The remaining calls concerned poisoning in animals (0.7%) and non-emergency requests for information (2.9%).

The most frequent enquiries were from general practitioners/primary care (38.2%), hospitals (33.2%) and members of the public (22.9%). The other sources of enquiries were community pharmacists, carers, vets, industry/manufacturers, schools, emergency services, media and government agencies.
 
Half of the enquiries about cases of poisoning in humans concerned children under 10 years of age, and males outnumbered females in this age group. There were 2,744 (29.4%) enquiries relating to adults (aged 20 years or over) with a predominance of females in this age group.
 
The main agents involved in these cases were drugs (pharmaceuticals and drugs of abuse), industrial chemicals and household products. The majority (93.4%) of all human poisoning incidents occurred in the home or in a domestic setting.
 
More than half (59.6%) of the human cases were suspected accidental poisonings, 25.1% were intentional poisoning or recreational abuse, 12.2% were therapeutic errors, and 3.2% had another or unknown intent.
 
The enquiries about human toxicology involved 15,164 agents, mainly drugs, industrial chemicals and household products. The most common enquiry concerned substances containing paracetamol (1,302). The second most common agent was ibuprofen (454). Only a small proportion of cases (361, 3.9%) were followed up. Although most recovered completely, 24 cases suffered adverse effects, a further 12 cases died, and the outcome of 34 cases could not be determined. One of these fatalities may not have been caused by poisoning (post mortem examination to be carried out); the others were all cases of deliberate self-poisoning or drug/substance misuse.
 
In a section headed ‘Toxicovigilance’, the report includes the following:
 
In June 2010 the NPIC informed the HSE Department of Public Health of significant adverse effects associated with a recreational drug called Whack, which was being sold in head shops. The HSE subsequently issued a warning to the general public about the drug. Between the 30th May and 16th June 2010 the centre was contacted about 49 patients who had suffered adverse effects after taking Whack. They presented with sympathomimetic features of tachycardia and hypertension, as well as agitation and severe psychotic reactions with delusions of parasitosis and hallucinations, persisting for up to 5 days. The Forensic Science Laboratory has since analysed this product and found it to contain two active ingredients. The first, fluorotropacocaine, is a drug of lower potency than the parent compound cocaine. The second compound was tentatively identified as desoxypipradrol (there is no current external reference standard so a best library match was used). This is an analogue of pipradrol, which is a central nervous system stimulant developed in the 1950s. It is likely that the severe, long-acting effects associated with Whack are due to this agent, as pipradrol has been previously associated with psychotic reactions and insomnia. (pp.5–6)
 
1. National Poisons Information Centre of Ireland (2011) Annual report 2010. Dublin: Poisons Information Centre of Ireland.www.drugsandalcohol.ie/15785

Repository Staff Only: item control page